Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Locally tame curves and surfaces in three-dimensional manifolds


Author: O. G. Harrold Jr.
Journal: Bull. Amer. Math. Soc. 63 (1957), 293-305
DOI: https://doi.org/10.1090/S0002-9904-1957-10125-6
MathSciNet review: 0088718
Full-text PDF

References | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. J. W. Alexander, On the sub-division of space by a polyhedron, Proc. Nat. Acad. Sci. U.S.A. vol. 10 (1924) pp. 6-8.
  • 2. J. W. Alexander, An example of a simply connected surface bounding a region which is not simply connected, ibid. vol. 10 (1924) pp. 8-10.
  • 3. J. W. Alexander, Remarks on a point set constructed by Antoine, ibid. vol. 10 (1924) pp. 10-12.
  • 4. L. Antoine, Sur l'homeomorphie de deux figures et leurs voisinages, J. Math. Pures Appl. Series 8 vol. 4 (1921) pp. 221-325.
  • 5. R. H. Bing, A characterization of 3-space by partitionings, Trans. Amer. Math. Soc. vol. 70 (1951) pp. 15-27. MR 44827
  • 6. R. H. Bing, Locally tame sets are tame, Ann. of Math. vol. 59 (1954) pp. 145-158. MR 61377
  • 7. R. H. Bing, Approximating surfaces by polyhedral ones, to appear.
  • 8. W. A. Blankenship, Generalization of a construction of Antoine, Ann. of Math, vol. 53 (1951) pp. 276-297. MR 40659
  • 9. S. Eilenberg and R. L. Wilder, Uniform local connectedness and contractibility, Amer. J. Math. vol. 64, pp. 613-622. MR 7100
  • 10. R. Fox and E. Artin, Some wild cells and spheres in 3-dimensional space, Ann. of Math. vol. 49 (1948) pp. 979-990. MR 27512
  • 11. R. Fox and J. W. Milnor, Knotted 2-spheres in 4-dimensional space.
  • 12. H. C. Griffith, The enclosing of cells in 3-space by simple closed surfaces, Trans. Amer. Math. Soc. vol. 81 (1956) pp. 25-48. MR 77111
  • 13. H. C. Griffith, A characterization of tame surfaces in 3-space.
  • 14. V. K. A. M. Gugenheim, Piecewise linear isotopy and embedding of elements and spheres, I, Proc. London Math. Soc. Ser. 3 vol. 3, pp. 29-53; II. ibid. pp. 129-152. MR 58204
  • 15. O. G. Harrold, Jr., Euclidean domains with uniformly abelian local fundamental groups, Trans. Amer. Math. Soc. vol. 67 (1949) pp. 120-129. MR 33018
  • 16. O. G. Harrold, The enclosing of simple arcs and curves by polyhedra, Duke Math. J. vol. 21 (1954) pp. 615-622. MR 68208
  • 17. O. G. Harrold, Some consequences of the approximation theorem of Bing, Proc. Amer. Math. Soc. vol. 8 (1957) pp. 204-206. MR 87091
  • 18. O. G. Harrold, H. C. Griffith and E. E. Posey, A characterization of tame curves in 3-space, Trans. Amer. Math. Soc. vol. 79 (1955) pp. 12-35. MR 91457
  • 19. O. G. Harrold, The imbedding in three-space of cells which are locally polyhedral except at boundary points, Bull. Amer. Math. Soc. Abstract 61-1-121.
  • 20. O. G. Harrold and E. E. Moise, Almost locally polyhedral spheres, Ann. of Math. vol. 57 (1953) pp. 575-578. MR 53504
  • 21. Egbertus R. van Kampen, On some characterizations of 2-dimensional manifolds, Duke Math. J. 1 (1935), no. 1, 74–93. MR 1545866, https://doi.org/10.1215/S0012-7094-35-00108-9
  • 22. V. L. Klee, Some topological properties of convex sets, Trans. Amer. Math. Soc. vol. 78 (1955) pp. 30-45. MR 69388
  • 23. C. Masaitis, Complement of a finite dendrite in the compactified 3-space, Bull. Amer. Math. Soc. Abstract 62-1-118.
  • 24. J. W. Milnor, On the total curvature of knots, Ann. of Math. vol. 52 (1950) pp. 248-257. MR 37509
  • 25. E. E. Moise, Affine structures in 3-manifolds, VIII, Ann. of Math. vol. 59 (1954) pp. 159-170. MR 61822
  • 26. M. H. A. Newman and J. H. C. Whitehead, The group of a certain linkage, Quart. J. Math. Oxford Ser. vol. 8 (1937) p. 14.
  • 27. Hassler Whitney, Regular families of curves, Ann. of Math. (2) 34 (1933), no. 2, 244–270. MR 1503106, https://doi.org/10.2307/1968202
  • 28. Hassler Whitney, Cross-sections of curves in 3-space, Duke Math. J. 4 (1938), no. 1, 222–226. MR 1546045, https://doi.org/10.1215/S0012-7094-38-00416-8
  • 29. R. L. Wilder, Concerning Simple Continuous Curves and Related Point Sets, Amer. J. Math. 53 (1931), no. 1, 39–55. MR 1506797, https://doi.org/10.2307/2370867
  • 30. D. W. Woodard, The characterization of the closed 𝑛-cell, Trans. Amer. Math. Soc. 42 (1937), no. 3, 396–415. MR 1501928, https://doi.org/10.1090/S0002-9947-1937-1501928-8
  • 31. Leo Zippin, A Characterisation of the Closed 2-Cell, Amer. J. Math. 55 (1933), no. 1-4, 207–217. MR 1506957, https://doi.org/10.2307/2371123


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1957-10125-6

American Mathematical Society